Alert archive / Iowa / Flash Flood Warnings in 2025
Flash Flood Warning 25, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Sep 16, 2025, 9:09 PM CDT for O'Brien County, Osceola County, Sioux County, Iowa. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2025, 9:09 PM CDT (02:09 UTC)
- Expired
- Sep 16, 2025, 10:12 PM CDT
- In force
- 63 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties O'Brien County, IA, Osceola County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 91 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1842 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1955 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
094
WGUS53 KFSD 170209
FFWFSD
IAC141-143-167-170445-
/O.NEW.KFSD.FF.W.0025.250917T0209Z-250917T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
909 PM CDT Tue Sep 16 2025
The National Weather Service in Sioux Falls has issued a
* Flash Flood Warning for...
Northwestern O'Brien County in northwestern Iowa...
Southwestern Osceola County in northwestern Iowa...
East Central Sioux County in northwestern Iowa...
* Until 1145 PM CDT.
* At 909 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 2 inches of rain have
fallen. The expected rainfall rate is 1 to 3 inches in 1 hour.
Additional rainfall amounts up to 3 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Sheldon, Sanborn, Ashton, Melvin and Archer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4316 9589 4324 9588 4331 9581 4334 9574
4334 9563 4326 9557 4317 9564 4314 9566
4313 9567 4309 9571 4305 9576 4305 9585
4310 9588
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR
$$
IG2 follow-up statements
239
WGUS73 KFSD 170252
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
952 PM CDT Tue Sep 16 2025
IAC167-170302-
/O.CAN.KFSD.FF.W.0025.000000T0000Z-250917T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sioux IA-
952 PM CDT Tue Sep 16 2025
...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL SIOUX COUNTY...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
&&
LAT...LON 4330 9570 4331 9562 4326 9557 4317 9564
4314 9566 4313 9567 4312 9570 4311 9573
4313 9578 4316 9579 4322 9577 4329 9572
$$
IAC141-143-170445-
/O.CON.KFSD.FF.W.0025.000000T0000Z-250917T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
O'Brien IA-Osceola IA-
952 PM CDT Tue Sep 16 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT THIS
EVENING FOR NORTHWESTERN O'BRIEN AND SOUTH CENTRAL OSCEOLA
COUNTIES...
At 952 PM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to 2.5
inches of rain have fallen. Additional rainfall amounts up to 1 inch
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Sanborn, Melvin and Archer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4330 9570 4331 9562 4326 9557 4317 9564
4314 9566 4313 9567 4312 9570 4311 9573
4313 9578 4316 9579 4322 9577 4329 9572
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
IG034
WGUS73 KFSD 170312
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
1012 PM CDT Tue Sep 16 2025
IAC141-143-170322-
/O.CAN.KFSD.FF.W.0025.000000T0000Z-250917T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
O'Brien IA-Osceola IA-
1012 PM CDT Tue Sep 16 2025
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN O'BRIEN AND
SOUTH CENTRAL OSCEOLA COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
&&
LAT...LON 4330 9570 4331 9562 4326 9557 4317 9564
4314 9566 4313 9567 4312 9570 4311 9573
4313 9578 4316 9579 4322 9577 4329 9572
$$
IGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 6:26 PM CDT, 2 hours 43 minutes earlier. Its key messages:
- Isolated thunderstorms will persist this evening with the greatest risks coming from small hail and gusty winds.
- More numerous showers and embedded thunderstorms move in after midnight. While severe storms are not expected, occasional brief heavy downpours are possible through daybreak.
- Showers and thunderstorms continue through the end of the week and into the weekend. While overall severe threat will be low, rainfall totals have the potential to be high. Most of the region will see between 0.25 and 0.75 inches, while isolated pockets of 2+ inches are possible.
Area forecast discussion, Sep 16, 6:26 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 626 PM CDT Tue Sep 16 2025 .KEY MESSAGES... - Isolated thunderstorms will persist this evening with the greatest risks coming from small hail and gusty winds. - More numerous showers and embedded thunderstorms move in after midnight. While severe storms are not expected, occasional brief heavy downpours are possible through daybreak. - Showers and thunderstorms continue through the end of the week and into the weekend. While overall severe threat will be low, rainfall totals have the potential to be high. Most of the region will see between 0.25 and 0.75 inches, while isolated pockets of 2+ inches are possible. && .DISCUSSION... Issued at 241 PM CDT Tue Sep 16 2025 Light showers and thunderstorms over central South Dakota have begun to dissipate. These are expected to continue to fizzle out over the next couple hours. Temperatures have underperformed a little today in areas with showers. Decreased highs over central South Dakota to the mid 80s. For the rest of the region, Highs will be in the upper 80s with a few 90s possible for areas east of I-29. Lows for tonight will be on the warm side in the low to mid 60s. The CAMS guidance is indicating a slight delay in storm initiation this evening. Storms now look most likely to form after 9 pm over south central to central South Dakota. Confidence in isolated severe storms has decreased due to the showers from this morning and the cloud cover that has limited surface heating over that area. At the same time, WAA in the mid-levels have worked to increase the strength of the cap. Model soundings indicate it unlikely that we will manage to break that cap. When storms initialize they are much more likely to be elevated in nature. Mid-level lapse rates of 7-7.5 deg C/km are marginal. While deep layer shear is minimal at 10 kts or less. However, there is plentiful energy available over the region with 2000-3000 J/kg of MLCAPE. Expect that due to the lack of shear self-sustaining updrafts will be unlikely. With the available energy storms will most likely be pulsy in nature. Despite that, should a stronger updraft initialize an isolated severe storm is still possible. Damaging wind gusts to 65 mph are the most likely threat due to the dry subcloud layer. Secondary to wind is large hail to the size of a quarter coin. This aligns well with the SPC Day 1 Outlook of a Marginal Risk (level 1 of 5) for severe thunderstorms. Most likely timing of strong to severe storms is between 9 pm tonight and 3 am Wednesday morning. After that should be a brief lull as the large, upper system settles over western and central South Dakota during the overnight. The system stalls here for about 48 hours. As it spins over us, lobes of vorticity and embedded short waves will keep periodic showers and thunderstorms in the forecast through the weekend. Tall and skinny CAPE profiles indicate the potential for occasionally heavy down pours. Friday morning the system begins to slowly move east-northeast. Periodic showers and thunderstorms continue through Friday afternoon. Friday evening a stronger embedded short wave will traverse the base of the upper trough, resulting in briefly intensifying showers, mostly east of I-29. Saturday morning showers become more scattered in nature. By Sunday morning the system begins to exit to the northeast as a shallow upper ridge builds in, and showers gradually come to an end. Temperatures during this time will decrease from the upper 70s to the low to mid 70s Wednesday through Friday. Temperatures warm back above September averages into the upper 70s for the weekend. As far as rain totals are concerned, guidance has backed off slightly with the latest model runs. However, precipitable water values remain in the 90th to 97th percentile for climatology through Friday. Ensemble guidance from midnight Wednesday morning to midnight Thursday morning indicate there is a 60-90% probability of rainfall equal to or exceeding 0.5 inches for areas along and west of the James River. Chances decrease as you move east. For Thursday (midnight to midnight Friday) a 50-90% probability of rainfall equal to or exceeding 0.5 inches for the majority of the region. Chances for 24 hour rainfall of 0.5 inches or more quickly drop off Friday into Sunday. Due to the extended nature of this storm system, confidence in total rainfall is low. However, it seems likely that most of the region will see 0.25 to 0.75 inches of rain, with isolated pockets up to 2+ inches possible. Additional shower chances again Monday morning as a fast moving wave passes to our north. Though confidence is low due to model divergence. Tuesday things look to dry out and remain dry through at least the middle of next week. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 622 PM CDT Tue Sep 16 2025 Isolated convection may persist into the evening hours mostly east of I-29. Further west, convection over northern Nebraska may struggle to lift northward, more likely casting a thick mid-upr cloud deck over the area. The arrival of energy from the southwest will increase the risk for showers and thunderstorms from south to north through daybreak and into the morning hours of Wednesday. Occasional MVFR ceilings in moderate rain are possible. More uncertainty arrives for the late morning and afternoon hours, as guidance is split on just how much shower activity may continue. Higher confidence in a broken to overcast mid-lvl cloud deck through the afternoon with a light east wind. Future TAFs may trend more pessimistic in the afternoon if guidance finds agreement. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...AJP AVIATION...Dux
Hazardous weather outlook, Sep 16, 7:08 PM CDT, 2 hours 1 minute before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 708 PM CDT Tue Sep 16 2025 IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-NEZ013-014- SDZ071-180015- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Dixon- Dakota-Union- 708 PM CDT Tue Sep 16 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska and southeast South Dakota. .DAY ONE...Tonight. Isolated thunderstorms will be possible this evening and into the early overnight hours. Severe weather risks remain low, but isolated storms could produce nickle size hail and 50 mph winds. A larger area of shower and thunderstorms moves northeast after midnight, continuing through daybreak. The severe weather risk remains low, but isolated storms may produce nickel size hail and 50 mph winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional chances for showers and thunderstorms are expected from Wednesday through Friday. While locally heavy rainfall will be the main threat, can't rule out a few weak funnels with some of the developing activity. Make sure to keep up to date with the latest forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ071-072-097-098-SDZ038>040-050-052>070-180015- Lincoln-Lyon-Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Clay- 708 PM CDT Tue Sep 16 2025 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Isolated thunderstorms may be possible into the overnight hours, however severe storms are not anticipated. A larger area of shower and thunderstorms moves northeast after midnight, continuing through daybreak. The severe weather risk remains low, but isolated storms may produce nickel size hail and 50 mph winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional chances for showers and thunderstorms are expected from Wednesday through Friday. While locally heavy rainfall will be the main threat, can't rule out a few weak funnels with some of the developing activity. Make sure to keep up to date with the latest forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 16, 7:30 PM CDT, 1 hour 39 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
730 PM CDT Tue Sep 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM Hail 6 NNW Mountain Lake 44.02N 94.96W
09/16/2025 E0.88 Inch Cottonwood MN Trained Spotter
&&
DuxLocal storm report, Sep 16, 8:28 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
828 PM CDT Tue Sep 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM Hail 4 SW Sioux Falls 43.51N 96.79W
09/16/2025 E1.00 Inch Minnehaha SD Public
Report from mPING: Quarter (1.00 in.).
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 9:23 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien, Osceola | 39 min |
Nearby
Flash Flood Warnings in Iowa, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.